Nebraska, 2007

Hail in Nebraska, May 27, 2007

May 27, 2007 · NWS LBF · 6 events in 4 counties and zones

Isolated thunderstorms developed during the mid afternoon across southwest and portions of the panhandle in Nebraska. Some of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the mid afternoon across southwest and portions of the panhandle in Nebraska. Some of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 12:45 PM MST, 35 minutes earlier.

Area forecast discussion, May 27, 12:45 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT SUN MAY 27 2007

.DISCUSSION...
WARM FRONT HAS SET UP AS EXPECTED ACROSS SWRN NEB. ALL INDICATIONS...
CURRENT AND FUTURE SUGGEST THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS DEVELOPING THIS EVENING ACROSS SWRN NEB. ATM IS WEAKLY
SHEARED WITH MODEST INSTABILITY. ACTIVITY PER NAM12 SHOULD MOVE
EASTWARD THIS EVENING AND ENCOUNTER A STG LOW LEVEL BUT 06Z. LARGE
HAIL APPEARS TO BE THE PRIMARY CONCERN.  WARM FRONTAL STRUCTURE AND
HIGH VALUES OF VGP PERHAPS SUGGEST AN ISOLATED TORNADO THREAT BUT
WINDS ALOFT ARE RELATIVELY WEAK. LATEST SWOMCD 0903 INDICATES JUST
LOCALIZED SVR WEATHER POTENTIAL. WE EXPECT THE STORMS TO DRIFT EAST
NORTHEAST AND EXIT THE REGION BY 12 TO 15Z MONDAY AM.

WIND ADVISORY CONDITIONS COULD DEVELOP MONDAY AFTN ACROSS NRN NEB AS
DEEP 998MB LOW PRESSURE DEVELOPS OVER THE BLACK HILLS. WINDS HAVE
BEEN ADJUSTED UP CLOSE TO GUIDANCE WHICH SUGGEST SUSTAINED 30MPH
SPEEDS DEVELOPING. STRATUS IS EXPECTED TO MIX OUT LATE MORNING
EARLY AFTERNOON SUPPORTING DEEP MIXING AND GUSTS TO 40 MPH OR
GREATER. HIGHS IN THE 80S ARE EXPECTED NEARLY ALL AREAS.

A COLD FRONT WILL MOVE THROUGH MONDAY NIGHT AND TUESDAY MORNING.
WINDS ALOFT WILL BE INCREASING LATE MONDAY WITH THE APPROACHING
UPPER LEVEL TROF. PARAMETERS WILL BE INPLACE FOR MULTICELL SEVERE
STORM DEVELOPMENT ACROSS NCNTL NEBRASKA. ACTIVITY SHOULD GET GOING
LATE AFTN IN THE NW AND SPREAD EAST SOUTHEAST OVERNIGHT. RAIN SHOULD
EXIT THE TUESDAY MORNING WEST...EAST IN THE AFTN.

SIGNIFICANTLY COOLER WEATHER SETS IN TUES...WEDS AND THURSDAY WITH
HIGHS MOSTLY 65 TO 75. THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT
WITH ANOTHER UPPER LEVEL LOW PULLING COOL AIR INTO THE REGION. TEMPS
MODERATE BACK INTO THE 75 TO 85 RANGE WITH GENERALLY DRY WEATHER
FRI...SAT AND SUNDAY.

A BLEND OF THE NAM12 2M TEMPS AND GUIDANCE WAS USED THROUGH TUESDAY
WITH THE HPC GRIDS FOR WEDNESDAY AND BEYOND.

&&

.AVIATION...
VARIABLE CONDITIONS THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS.
CIGS WILL GENERALLY LIFT TO VFR THIS AFTERNOON. TSRA WILL THEN BE
THE NEXT CONCERN WITH LARGE HAIL POSSIBLE MAINLY KLBF TO KVTN AND
POINTS WEST. AFTER STORMS DIMINISH TONIGHT...SUSTAINED SOUTHERLY
WINDS OF 15-20KT AND A RETURN OF STRATUS WITH IFR CIGS POSSIBLE BY
THE EARLY MORNING HOURS. STRATUS DIMINISHES BY LATE MORNING WITH VFR
CIGS AFTER 16Z AND SOUTHERLY WINDS 20KT OR GREATER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 27, 9:38 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 AM CDT SUN MAY 27 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-281645-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1138 AM CDT SUN MAY 27 2007 /1038 AM MDT SUN MAY 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 1
PM CDT (NOON MDT) ACROSS SOUTHWESTERN NEBRASKA AND THE EASTERN
PANHANDLE. CONVECTION WILL THEN SPREAD SLOWLY EAST THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP
ALONG AND WEST OF HIGHWAY 83 WILL BE CAPABLE OF PRODUCING SEVERE
WINDS AND HAIL...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY
DOWNPOURS IN SLOW MOVING STORMS. FREQUENT CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG SYSTEM WILL MOVE OUT ON THE PLAINS MONDAY WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS THAT WILL EXTEND INTO TUESDAY
BEFORE THE SYSTEM MOVES EAST. THE UPPER RIDGE WILL THEN BUILD
ACROSS THE WEST WITH TEMPERATURES TRENDING BACK INTO THE 80S BY
WEEKS END AND DRIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK/JMC

The radar

The Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Perkins

When
May 27, 1:20 PM MST
Where
Perkins County, 2 mi NE of Venango
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.790, -102.003

Hail, Chase

When
May 27, 2:10 PM MST to 2:25 PM MST
Where
Chase County, 2 mi SW of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -101.777

Hail, Keith

When
May 27, 2:30 PM MST
Where
Keith County, 2 mi S of Paxton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.101, -101.370

Hail, Chase

When
May 27, 3:15 PM MST to 3:30 PM MST
Where
Chase County, 8 mi S of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.354, -101.750

Hail, Chase

When
May 27, 3:50 PM MST to 4:20 PM MST
Where
Chase County, 8 mi S of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.354, -101.750

Hail, Lincoln

When
May 27, 5:35 PM CST
Where
Lincoln County, 12 mi SE of Wallace
Measured
0.75 in hail
Reported by
Public
Coordinates
40.707, -101.008

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35772, 35773, 35775, 35776, 35777, 35779.